Alert archive / Alabama / Flash Flood Warnings in 2001
Flash Flood Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Mar 12, 2001, 11:48 AM CST for Dallas County, Alabama. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2001, 11:48 AM CST (17:48 UTC)
- Expired
- Mar 12, 2001, 1:45 PM CST
- In force
- 117 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 121750 FFWBHM ALC047-121945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1148 AM CST MON MAR 12 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... DALLAS COUNTY IN ALABAMA * UNTIL 145 PM CST * AT 1142 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED ANOTHER LINE OF THUNDERSTORMS...ABOUT TO MOVE ACROSS DALLAS COUNTY. DALLAS COUNTY EMA REPORTED STREET FLOODING IN THE COUNTY...AND THE HEAVY RAIN FROM THIS LINE OF THUNDERSTORMS WILL INCREASE THE THREAT OF FLASH FLOODING IN THE COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 11:25 AM CST, 23 minutes earlier.
Area forecast discussion, Mar 12, 11:25 AM CST, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1125 AM CST MON MAR 12 2001 UPDATED ZONES TO INCLUDE TORNADO WATCH 61 IN EFFECT THROUGH 3 PM FOR CENTRAL AND SOUTH ALABAMA. STRONG TO SEVERE THUNDERSTORMS ARE MOVING ACROSS PORTIONS OF CENTRAL ALABAMA. SEVERAL UPPER LEVEL IMPULSES ARE MOVING ACROSS THE AREA IN STRONG...MOIST SOUTHWEST FLOW ALOFT. SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 3 PM ACROSS PORTIONS OF WEST AND CENTRAL ALABAMA...WITH A TORNADO WATCH FURTHER SOUTH. STILL EXPECT MORE SEVERE WEATHER THIS EVENING AS SURFACE COLD FRONT MOVES ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST. HAVE ONLY MADE MINOR TWEAKS TO TEMPS. UPDATED ZONES OUT SHORTLY. .BHM...NONE.
In the hours before
Special weather statement, Mar 12, 7:30 AM CST, 4 hours 18 minutes before
ALZ001>038-040>050-121530- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CST MON MAR 12 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL ALABAMA TODAY. THE THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE. THE BEST CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING IS FROM SELMA...TO MONTGOMERY...TO PHENIX CITY. THE SEVERE THREAT WILL SHIFT TO WEST ALABAMA LATER TODAY AND THIS EVENING AS A COLD FRONT APPROACHES THE STATE. THE ENTIRE AREA IS UNDER A A SLIGHT RISK FOR TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATER TODAY AND THIS EVENING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 10:49 AM CST | Severe Thunderstorm Warning | BMX | Dallas | 41 min |
| Mar 12, 11:03 AM CST | Tornado Warning | BMX | Dallas | 27 min |
| Mar 12, 11:25 AM CST | Tornado Warning | BMX | Autauga, Lowndes | 35 min |
| Mar 12, 12:01 PM CST | Tornado Warning | BMX | Autauga, Elmore, Montgomery | 59 min |
| Mar 12, 12:47 PM CST | Flash Flood Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 118 min |
Nearby
Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.